Home » Frequently asked Questions on Health » Why does my wife experience chills after dialysis?

Why does my wife experience chills after dialysis?

Q: My 52-year-old wife is undergoing dialysis for the last five years. After the initial hiccups, she had stabilised quite well with the process of tri-weekly dialysis. But for the past two months, she has started getting chills, say 40 minutes after dialysis that lasts for two hours. This problem is unpredictable, as it does not occur after every dialysis. During chills, a lot of blankets and hot water bottles are needed. She also gets cramps, which is controlled by using Carnitor. Is there a way to get rid of these chills? Her reports of periodic blood tests are normal(of course dialysis keeps the normal figures). She keeps absolute watch on diet, medication, fluid intake, etc.

A:Patients on haemodialysis could develop chills with or without fever. An isolated chill is a rare but not an uncommon complication of haemodialysis. It does not have a definite aetiology though often the reduction of the temperature of the dialysis fluid (dialysate) in the machine (undertaken to prevent lowering of the blood pressure during dialysis) could reduce the body temperature by 1 degree Celsius, which is well tolerated. However, it may induce chilling during the course of the dialysis treatment session. Chills when accompanied with a fever are indicative of an underlying bacterial infection in the blood or presence of foreign protein particles in the dialysate inducing a febrile reaction. In addition to ruling out any evidence of infection, it may be worthwhile to have the temperature of the dialysate adjusted.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------